Alert archive / Florida / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 57, NWS Tallahassee, FL

June 3, 2004Madison County, Taylor County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jun 3, 2004, 2:32 PM EDT for Madison County, Taylor County, Florida. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2004, 2:32 PM EDT (18:32 UTC)
Expired
Jun 3, 2004, 3:15 PM EDT
In force
43 min
Issued by
NWS Tallahassee, FL
Area
Counties, with a storm outline in the text

Counties Madison County, FL, Taylor County, FL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 3, 12:00 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 6.5 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2004-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 294 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2004-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
294 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1023 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

325 
WUUS52 KTAE 031832
SVRTLH
FLC079-123-031915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
231 PM EDT THU JUN 3 2004

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MADISON COUNTY IN FLORIDA
  NORTHERN TAYLOR COUNTY IN FLORIDA

* UNTIL 315 PM EDT

* AT 231 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A   
  SEVERE THUNDERSTORM WITH DAMAGING WINDS 15 MILES SOUTHEAST OF      
  MONTICELLO...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SHADY GROVE BY 245 PM EDT...
  GREENVILLE BY 250 PM EDT...
  MADISON BY 315 PM EDT...

THE MAIN THREAT FROM THIS STORM IS DAMAGING WINDS. LARGE HAIL IS ALSO
POSSIBLE.


REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN TALLAHASSEE. OR YOU
CAN ALSO CALL THE NATIONAL WEATHER SERVICE IN TALLAHASSEE DIRECTLY AT
850-942-8833 TO REPORT SEVERE WEATHER. 

LAT...LON 3014 8366 3020 8386 3047 8369 3051 8351
          3053 8334 3012 8343

$$

12-WATSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 1:05 PM EDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jun 3, 1:05 PM EDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
105 PM EDT THU JUN 3 2004

.SYNOPSIS...VISIBLE SATELLITE SHOWED STRONG CONVECTION OVER SE
AL/ERN FL PANHANDLE ASSOCIATED W/ MESOSCALE CONVECTIVE VORT
MOVING THRU AL. SPC ISSUED SEVERE TSTM WATCH UNTIL 5 PM EDT (4 PM
CDT) FOR AREAS E OF A DHN-AAF LINE AS ACTIVITY MOVES EWD THIS AFTN.
MODIFIED 12Z TLH SOUNDING YIELDED 2757 CAPE & -6 LI. MAIN THREAT
WILL BE DAMAGING WINDS/MARGINALLY SEVERE HAIL.

&&

.SHORT TERM (TONIGHT-SUNDAY)...UPPER TROUGH OVER IL/MO MEANDERS
ACROSS KY/TN THE NEXT 48 HRS THEN WEAKENS/LIFTS INTO NEW ENGLAND ON
SUNDAY LEAVING IN ITS WAKE A WEAKNESS ALOFT. SURFACE LOW PRESSURE
CENTER FORMS INVOF AL/GA TONIGHT THEN DRIFTS NEWD TO THE MID-ATLANTIC
STATES SATURDAY. TRAILING FRONT MOVES THRU SE AL/FL PANHANDLE BY FRI
AFTN & S GA/FL BIG BEND FRI NIGHT. FRONT WASHES OUT THIS WEEKEND AS
BERMUDA RIDGE BUILDS INTO THE TRI-STATE AREA. INCREASING
SUBSIDENCE/LOWER PRECIPITABLE WATER WILL RESULT IN A RETURN TO NEAR
CLIMO TEMPS/POPS.

.LONG TERM (MONDAY-THURSDAY)...
THE BERMUDA HIGH WILL BECOME THE DOMINANT FEATURE...RESULTING IN A
LIGHT TO MODERATE SELY FLOW IN THE MEAN 1000-700 MB LAYER. FOR OUR
LOCAL SEABREEZE CLIMATOLOGY...WILL STICK W/ LOW CHANCE POPS.

&&

.MARINE...NO HIGHLIGHTS. SURFACE RIDGE AXIS WILL GRADUALLY SLIDE E
OF THE WATERS...ALLOWING WINDS TO BACK FROM W/SW TO S/SE BY END OF
PERIOD.

&&

.FIRE WEATHER...NO CONCERNS. RH VALUES WILL STAY WELL ABOVE CRITICAL
THRESHOLDS THROUGH THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...

TLH 68 88 67 90/ 50 40 20 20
PFN 73 86 72 88/ 30 30 10 20
DHN 69 86 68 88/ 30 20 10 20
ABY 69 87 67 89/ 40 30 10 20
VLD 69 88 68 89/ 50 40 20 20
CTY 69 87 69 88/ 50 50 20 30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.

&&

MAJ
Hazardous weather outlook, Jun 3, 9:42 AM EDT, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
942 AM EDT THU JUN 3 2004

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ750-
755-770-775-040945-
BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA-
CALHOUN FL-CLAY GA-COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA-
DALE AL-DECATUR GA-DIXIE FL-DOUGHERTY GA-EARLY GA-FRANKLIN FL-
GADSDEN FL-GENEVA AL-GRADY GA-GULF FL-HENRY AL-HOLMES FL-HOUSTON AL-
INLAND WALTON FL-IRWIN GA-JACKSON FL-JEFFERSON FL-LAFAYETTE FL-
LANIER GA-LEE GA-LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL-MILLER GA-
MITCHELL GA-QUITMAN GA-RANDOLPH GA-SEMINOLE GA-TAYLOR FL-TERRELL GA-
THOMAS GA-TIFT GA-TURNER GA-WAKULLA FL-WASHINGTON FL-WORTH GA-
942 AM EDT THU JUN 3 2004

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA...
THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS BEGINNING LATER THIS MORNING
AS A SQUALL LINE MOVES EAST ACROSS SOUTHEAST ALABAMA...THE FLORIDA PANHANDLE
AND ADJACENT GULF WATERS...AND DURING THE AFTERNOON HOURS FOR SOUTHWEST
GEORGIA AND THE FLORIDA PANHANDLE. THE MAIN THREATS WILL BE DAMAGING WINDS...
LARGE HAIL AND LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE WILL BE A SLIGHT RISK FOR SEVERE THUNDERSTORMS AGAIN FRIDAY AS THE
ATMOSPHERE REMAINS UNSTABLE AND AN UPPER LEVEL DISTURBANCE APPROACHES THE
OUTLOOK AREA FROM THE WEST. THE MAIN THREATS WILL AGAIN BE DAMAGING WINDS...
LARGE HAIL AND LOCALIZED FLOODING. SCATTERED THUNDERSTORMS WILL CONTINUE TO BE
POSSIBLE MAINLY EACH AFTERNOON AND EVENING SATURDAY THROUGH WEDNESDAY...BUT
ADDITIONAL SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SOME STORMS MAY APPROACH SEVERE LIMITS...AND SPOTTER ACTIVATION MAY BE REQUIRED
LATER THIS MORNING FOR SOUTHEAST ALABAMA AND THE FLORIDA PANHANDLE...AND THIS
AFTERNOON FOR SOUTHWEST GEORGIA AND THE FLORIDA BIG BEND. SPOTTERS ARE ALSO
REQUESTED TO SELF-ACTIVATE IF ANY WARNINGS ARE ISSUED FOR THEIR AREA OR IF ANY
FLOODING IS OBSERVED.

.RIP CURRENTS...
THERE IS A MODERATE THREAT FOR RIP CURRENTS TODAY ALONG THE FLORIDA BIG BEND AND
PANHANDLE BEACHES...ESPECIALLY FOR THE SOUTHWEST-FACING BEACHES WEST OF
APALACHICOLA. A RIP CURRENT IS A STRONG NARROW CURRENT OF WATER FLOWING FROM THE
BEACH THROUGH THE SURF ZONE. IT CAN RAPIDLY CARRY A SWIMMER INTO DEEPER WATER.

IF YOU ARE CAUGHT IN A RIP CURRENT...WADE SIDEWAYS PARALLEL TO THE BEACH UNTIL
YOU ARE OUT OF ITS PULL. TO ESCAPE...RIDE THE CURRENT OUT BEYOND THE SURF ZONE
WHERE THE RIP CURRENT DISSIPATES...THEN SWIM TO SHORE OUTSIDE THE NARROW
CURRENT.F ZONE. IT CAN RAPIDLY CARRY A SWIMMER INTO DEEPER WATER.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR LISTEN TO NOAA WEATHER
RADIO...LOCAL TELEVISION OR RADIO STATIONS.

MAJ

In the hours before

Special weather statement, Jun 3, 12:01 PM EDT, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1201 PM EDT THU JUN 3 2004

ALZ069-FLZ011-013>019-026>029-034-GAZ123-125-127-129-142>148-155>161-
032100-
BAKER GA-BERRIEN GA-BROOKS GA-CALHOUN GA-CALHOUN FL-COLQUITT GA-
COOK GA-DECATUR GA-DIXIE FL-DOUGHERTY GA-EARLY GA-FRANKLIN FL-
GADSDEN FL-GRADY GA-GULF FL-HOUSTON AL-JACKSON FL-JEFFERSON FL-
LAFAYETTE FL-LANIER GA-LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL-
MILLER GA-MITCHELL GA-SEMINOLE GA-TAYLOR FL-THOMAS GA-TIFT GA-
WAKULLA FL-WORTH GA-
1210 PM EDT THU JUN 3 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PARTS OF SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...AND THE FLORIDA BIG BEND AND PANHANDLE...EFFECTIVE UNTIL
500 PM EDT THURSDAY AFTERNOON (400 PM CDT).

THIS WATCH INCLUDES THE FOLLOWING COUNTIES:

IN ALABAMA...HOUSTON.

IN FLORIDA...JACKSON...CALHOUN...GULF...GADSDEN...LIBERTY...
FRANKLIN...LEON...WAKULLA...JEFFERSON...MADISON...TAYLOR...
DIXIE...AND LAFAYETTE.

IN GEORGIA...EARLY...MILLER...SEMINOLE...CALHOUN...BAKER...
DECATUR...DOUGHERTY...MITCHELL...GRADY...WORTH...COLQUITT...
THOMAS...TIFT...COOK...BROOKS...BERRIEN...LANIER...AND LOWNDES.

REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

17-GOULD
Special weather statement, Jun 3, 2:09 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
209 PM EDT THU JUN 3 2004

FLZ018-027-028-031915-
JEFFERSON FL-TAYLOR FL-WAKULLA FL-
210 PM EDT THU JUN 3 2004

AT 210PM EDT A LARGE CLUSTER OF THUNDERSTORMS CONTINUED TO MOVE EAST
AT 30 MPH ACROSS JEFFERSON AND SOUTHERN WAKULLA COUNTIES...AND WILL
MOVE INTO TAYLOR COUNTY IN THE NEXT FEW MINUTES. PERIODS OF STRONG
GUSTY WINDS UP TO 50 MPH...LARGE HAIL...HEAVY RAIN AND FREQUENT
LIGHTNING WILL OCCUR IN THESE STORMS.

12-WATSON
Special weather statement, Jun 3, 2:13 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
213 PM EDT THU JUN 3 2004

GAZ157-158-031900-
GRADY GA-THOMAS GA-
215 PM EDT THU JUN 3 2004

AT 213 PM ED...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER GRADY COUNTY...MOVING EAST AT 40 MPH INTO
THOMAS COUNTY. THIS STORM SHOULD EXIT GRADY COUNTY BY 230 PM.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...PEA SIZED
HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND TORRENTIAL DOWNPOURS
WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

17-GOULD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 11:42 AM EDTTornado WarningTAEHolmes33 min
Jun 3, 1:44 PM EDTSpecial Marine WarningTAE2 hr
Jun 3, 1:53 PM EDTSevere Thunderstorm WarningTAEJefferson22 min
Jun 3, 3:42 PM EDTSpecial Marine WarningTAE93 min

Nearby

Severe Thunderstorm Warnings in Florida, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.